Illinois, 2012

Hail in Illinois, May 4, 2012

May 4, 2012 · NWS ILX · 1 event in 1 county or zone

Thunderstorms along the periphery of a decaying Mesoscale Convective System(MCS) tracked across southeast Illinois during the morning of May 4th. One cell dropped golf ball-sized hail near Hord in Clay County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms along the periphery of a decaying Mesoscale Convective System(MCS) tracked across southeast Illinois during the morning of May 4th. One cell dropped golf ball-sized hail near Hord in Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 4, 6:01 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 4, 6:01 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
701 AM CDT FRI MAY 4 2012

.DISCUSSION...
ISSUED 247 AM CDT FRI MAY 4 2012
INITIAL MCS THIS MORNING RESULTING IN GUSTY WINDS AND HEAVY RAIN
HAS PUSHED OUT TO NERN ILLINOIS...AND GUST FRONT HAS MADE ITS WAY
THROUGH THE NORTHERN HALF OF THE STATE. HOWEVER...NEW MCS AND TS
DEVELOPMENT IN FAR SERN IA HAS ENTERED THE FAR WESTERN CENTRAL
PORTIONS OF THE STATE...BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE MORNING HOURS. EVOLUTION OF THE
STORM...AND THE ASSOCIATED PRECIP CHANCES ARE THE INITIAL CONCERN
FOR THE FORECAST THIS MORNING. FURTHER DEVELOPMENT THIS AFTERNOON
AND THROUGH TONIGHT WILL HINGE ON THE OUTFLOW BOUNDARIES AND
MESOSCALE ISSUES THAT ARE NOT BEING DEPICTED WELL...EVEN WITHIN
SOME OF THE HIGH RES MODELS. MODEL AGREEMENT THROUGH THE WEEKEND
IS DISMAL...WITH BOTH THE ECMWF AND NAM GIVING A BIT OF A BREAK
FROM THE TS ACTIVITY FOR PARTS OF SAT/SAT NIGHT FOR CENTRAL
ILLINOIS...BUT THE GFS HAS DIFFERENT TIMING ALTOGETHER. SFC LOW ON
THE MOVE THROUGH THE FA SUN NIGHT AND INTO MONDAY MORNING BRINGING
ANOTHER MORE EXTENSIVE ROUND OF PRECIP BEFORE A BREAK ON TUES/TUES
EVENING. MAJOR DIFFERENCES BEYOND THAT BTWN THE ECMWF AND THE GFS
ARE STARTING TO COMPLICATE THE FORECAST A BIT FOR WED AS THE UPPER
TROF FROM THE WEST SWINGS AROUND  AND THROUGH THE MIDWEST.

SHORT TERM...TODAY AND TOMORROW...
CONVECTIVE ACTIVITY CONTINUING THROUGH THE EARLY MORNING HOURS AND
POTENTIAL FOR CONVECTION CONTINUES ALONG EXISTING OUTFLOW
BOUNDARIES THROUGH THE AFTERNOON. BEST CHANCES FOR AFTERNOON
CONVECTION WILL LIKELY BE IN THE SE...DEPENDING ON LOCALE OF
OUTFLOW. SOUTHERLY WINDS CONTINUE AND WILL HELP TO MITIGATE THE
CLOUD COVER AND KEEP RATHER WARM AND MUGGY CONDITIONS THROUGH THE
DAY. WEAK AND QUASI STATIONARY BOUNDARY LOCATION WILL BE KEY FOR
ANY TS THROUGH TOMORROW NIGHT AND SATURDAY AS AIRMASS GETS WORKED
OVER WITH CONVECTION AND RECHARGED SOMEWHAT WITH CONTINUING SRLY
FLOW. POP CHANCES ARE SLIGHTLY LESS TODAY IN THE E AND SOUTH EAST
AS THE WAVES CONTINUE TO MOVE SW TO NE...BUT INCREASING INTO
TOMORROW AS THE UPPER RIDGE BREAKS DOWN SOMEWHAT AND CHANGE THE
TRAJECTORY.

LONG TERM...SUNDAY THROUGH THURSDAY...
STRONGER SFC LOW ACROSS THE NRN BOUNDARY OF THE CONUS...DEEP
TROF/FRONTAL BOUNDARY TO WEAKER SOUTHERN SFC LOW PUSHING A
BOUNDARY THROUGH THE MIDWEST SUN/MON AND A RETURN OF THE POPS
AGAIN THROUGH THE END OF THE WEEKEND...WITH BEST CHANCES SUN NIGHT
THROUGH MON NIGHT FOR MORE EXTENSIVE RAIN AS THE SFC LOW IS
SLIGHTLY SLUGGISH TO MOVE OUT. PRECIP BREAK BEHIND THE SFC SYSTEM
FOR THE LATTER HALF OF TUESDAY UNTIL THE UPPER TROF DIGS IN LATE
TUES NIGHT/WED MORNING AND INSTABILITY SHOWERS MAKE ANOTHER CHANCE
RETURN.  ECMWF IS A BIT SLOWER THAN THE GFS...BUT NOT TOO FAR OFF
ALTOGETHER. A SMALL BREAK IN THE HEAT WITH THE SYSTEM AS HIGHS FOR
MON/TUES A BIT LOWER WITH THE MID LEVEL TROF GETTING SOME COOLER
AIR OVHD BEHIND THE RIDGE. COOLER TEMPS CONTINUE THROUGH MIDWEEK
AS THE UPPER TROF SLOWS AS WELL...THOUGH SFC STARTS TO DRY OUT A
BIT WED NIGHT.

HJS

&&

.AVIATION...
ISSUED 700 AM CDT FRI MAY 4 2012...FOR THE 12Z TAFS

A LINE OF SHOWERS AND STORMS ACTIVE AT THE START OF THE TAF PERIOD
WILL KEEP MVFR CONDITIONS POSSIBLE THROUGH AT LEAST MID MORNING.
THE STRONGEST STORMS SHOULD MISS ALL TAF SITES TO THE SOUTH...WITH
DEC ON THE NORTHERN FRINGE OF THE STRONGEST LINE. AN ELONGATED
STATIONARY FRONT ACROSS CENTRAL IL WILL SET THE STAGE FOR ONGOING
STORMS THIS MORNING...AND AGAIN LATER THIS AFTERNOON AND TONIGHT.
THERE SHOULD BE A BREAK IN THE STORMS BY EARLY TO MID
AFTERNOON...WHEN THE ATMOSPHERE RECHARGES DURING A PERIOD OF SUNSHINE.

WE ADDED VCTS FOR THE 00Z TIME FRAME THIS EVE...BUT SOME STORM
DEVELOPMENT MAY BE POSSIBLE SOONER DEPENDING ON HOW QUICKLY WE SEE
SOME CLEARING THIS AFTERNOON.

WIND WILL GENERALLY REMAIN SOUTHERLY UNTIL THIS EVENING WHEN THEY
SHIFT TO THE SOUTHEAST AHEAD OF THE NEXT COMPLEX OF STORMS. SOME
SEVERE WINDS AND HAIL WILL BE POSSIBLE LATE TODAY INTO THIS
EVENING.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 4, 5:12 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
612 AM CDT FRI MAY 4 2012

ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
612 AM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING...AS A STATIONARY FRONT LINGERS ACROSS CENTRAL ILLINOIS.
ADDITIONAL STORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT...WHEN
OUR BETTER CHANCES FOR SEVERE STORMS WILL BE. THE MAIN HAZARDS
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM SATURDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE
SUNDAY AND MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND
DAMAGING WIND GUSTS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND MIDNIGHT TONIGHT.

SHIMON

In the hours before

Local storm report, May 4, 4:33 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
533 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HOPEWELL                40.98N 89.46W
05/03/2012  M0.50 INCH       MARSHALL           IL   MESONET

            SWOP REPORT

0738 PM     HAIL             SPARLAND                41.03N 89.44W
05/03/2012  M0.88 INCH       MARSHALL           IL   CO-OP OBSERVER

0740 PM     HAIL             2 W LACON               41.02N 89.45W
05/03/2012  E1.00 INCH       MARSHALL           IL   PUBLIC

            ON RT. 29. TIME ESTIMATED. RELAYED BY WFO DVN.

0905 PM     FLASH FLOOD      2 SSW VARNA             41.01N 89.24W
05/03/2012                   MARSHALL           IL   TRAINED SPOTTER

            6 TO 8 INCHES OF WATER OVER HIGHWAY 89.

0925 PM     FLASH FLOOD      2 S VARNA               41.01N 89.22W
05/03/2012                   MARSHALL           IL   LAW ENFORCEMENT

            12 INCHES OF WATER OVER ROUTE 89...SOUTH OF ROUTE 17.
            SEVERAL PLACES ON ROUTE 17 WITH WATER OVER THE ROAD.
            BARRICADES BEING PLACED IN THIS AREA. FROM SHERIFF.

1208 AM     HAIL             2 NW PRINCEVILLE        40.95N 89.78W
05/04/2012  E1.00 INCH       PEORIA             IL   TRAINED SPOTTER

1208 AM     TSTM WND GST     2 NW PRINCEVILLE        40.95N 89.78W
05/04/2012  E60.00 MPH       PEORIA             IL   TRAINED SPOTTER

1210 AM     TSTM WND DMG     PRINCEVILLE             40.93N 89.76W
05/04/2012                   PEORIA             IL   COUNTY OFFICIAL

            NUMEROUS TREE LIMBS AND BRANCHES DOWN IN TOWN

1230 AM     TSTM WND DMG     1 SW ROME               40.87N 89.53W
05/04/2012                   PEORIA             IL   EMERGENCY MNGR

            4 INCH BRANCH DOWN AT OLD GALENA ROAD AND CEDAR HILLS
            ROAD

&&

SHIMON
Local storm report, May 4, 7:46 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       3 SSE BRADFORD          41.14N 89.64W
05/04/2012  M1.75 INCH       MARSHALL           IL   CO-OP OBSERVER

            24-HOUR TOTAL.

0600 AM     HEAVY RAIN       SPARLAND                41.03N 89.44W
05/04/2012  M2.89 INCH       MARSHALL           IL   CO-OP OBSERVER

            24-HOUR TOTAL.

0600 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
05/04/2012  M1.39 INCH       KNOX               IL   CO-OP OBSERVER

            24-HOUR TOTAL.

0630 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
05/04/2012  M1.75 INCH       STARK              IL   CO-OP OBSERVER

            24-HOUR TOTAL.

0630 AM     HEAVY RAIN       2 W PRINCEVILLE         40.93N 89.79W
05/04/2012  M1.62 INCH       PEORIA             IL   CO-OP OBSERVER

            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       2 SW CAMP GROVE         41.06N 89.66W
05/04/2012  M1.37 INCH       STARK              IL   CO-OP OBSERVER

            24-HOUR TOTAL.

&&

TIMTE

The radar

The Evansville,IN radar (KVWX), 98 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 4, 7:51 AM CST to 7:52 AM CST
Where
Clay County, Hord
Measured
1.75 in hail
Reported by
Public
Coordinates
38.880, -88.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374265.